Tornadoes · United States · Oklahoma · 2022

EF0 tornado, Loyal, Oklahoma, May 2, 2022

This EF0 tornado ran 0.6 miles across Kingfisher County on May 2, 2022, touching down at 4:13 PM CDT and reaching 80 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 2, 2022
Touchdown
4:13 PM CDT (21:13 UTC)
Lifted
4:14 PM CDT (21:14 UTC)
On the ground
1 minutes
Path length
0.6 miles (1.0 km)
Path width
80 yards (73 m)
Deaths
0
Injuries
0
County
Kingfisher County
Touchdown point
35.967, -98.163
Lift-off point
35.975, -98.162
Record number
2205021513-01

What the Weather Service recorded

A dryline was the main focus for storm development during the afternoon of the 2nd as a compact upper wave crossed the area. Numerous storms led to reports of hail, high winds, and a few tornadoes through the afternoon and evening.

A brief tornado was observed about 2.5 miles west of Loyal by an off-duty NWS meteorologist and storm chasers. This tornado moved over farmland.

A second tornado was observed west of Loyal. Again, this tornado affected farmland.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:20 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at May 2, 1:26 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 2, 1:26 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Norman OK
126 PM CDT Mon May 2 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Tuesday)
Issued at 120 PM CDT Mon May 2 2022

Extensive clouds and precipitation this morning has inhibited the
northward progression of the warm front, currently draped across
central into northwest Oklahoma. The airmass along and south of
the front continues to rapidly destabilize as mid to upper 60
degree dewpoints advect northward ahead of a dryline across
western Oklahoma. The front is expected to move slowly northward
over the next couple hours, but uncertainty remains on exactly
where the front will be positioned by mid-afternoon. Thunderstorm
initiation is expected by 19-20z today across south- central
Kansas into north- central Oklahoma near a triple point and along
the dryline and will track eastward along and to the south of the
warm front this afternoon. The environment in the vicinity of the
warm front will be conducive for supercell and tornadoes with
locally backed low- level flow low LCL's. This is where we expect
the highest tornado potential today as well the greatest risk for
a potential strong tornado or two. Very large hail will also be a
risk with any of these storms

At the same time a cold front will be rapidly moving southward into
northwest Oklahoma and is likely to catch up with this convection
and serve as a focus for new convective development as well. It
appears convection may try to grow quickly upscale along the cold
front which would likely lead to an increasing damaging wind threat
as these storms push southward. Some tornado risk will continue
into the evening as low-level shear increases, especially along
the southern end of the line, but a linear storm mode and the
potential for the cold front to undercut convection may inhibit
these storms from fully taking advantage of the highly sheared
low-level environment.

The cold front will continue southward overnight, with the severe
threat diminishing after midnight. We may see a few hours of fairly
strong wind gusts behind the front with strong pressure rises across
northwest Oklahoma. A few showers and storms may linger into Tuesday
morning across southeast Oklahoma, but otherwise we expect cooler
and much drier conditions to spread into the area, with highs in the
60s to near 70 across our southwest counties.

Ware

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 120 PM CDT Mon May 2 2022

The cold front will return northward as a warm front Wednesday.
Models suggest extensive morning clouds and precipitation will be
present across the area during the morning, with the northward
progression of the warm front and the degree of warm sector
destabilization still fairly uncertain. This will modulate where the
greatest severe thunderstorm potential will be, but assuming we can
get sufficient clearing for destabilization all severe hazards will
be possible Wednesday afternoon and evening with any storms the
develop along the warm front or dryline. Additional storms may then
develop Wednesday night along a cold front that will then move
slowly southward across the area through Thursday morning.

Drier and warmer conditions are then expected to end the week into
the weekend as upper ridging builds overhead. Another trough will
approach the area from the west early next week, bringing our next
chance for storms and potential for severe weather.

Ware

&&

.AVIATION...
(18Z TAFS)
Issued at 1237 PM CDT Mon May 2 2022

Severe thunderstorms are expected to form in northwest/north
central Oklahoma and move south on a cold front early this evening
through central Oklahoma. This front will abruptly shift gusty
south winds to north/northwest. Generally MVFR conditions are
expected through the evening outside of western Oklahoma. Low
clouds may persist into Tuesday morning over northern and central
Oklahoma.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  45  67  54  74 /  70   0  30  80
Hobart OK         42  71  53  75 /  10   0  30  70
Wichita Falls TX  49  70  57  80 /  20   0  30  60
Gage OK           38  69  48  72 /   0   0  10  70
Ponca City OK     43  66  49  71 /  60   0  20  80
Durant OK         53  69  58  82 /  60  10  10  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 8 PM CDT this evening for OKZ033.

TX...Red Flag Warning until 8 PM CDT this evening for TXZ083-084.

&&

SHORT TERM...08
LONG TERM....08
AVIATION...09
Hazardous weather outlook, May 2, 12:21 PM CDT, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1221 PM CDT Mon May 2 2022

OKZ004>048-050>052-TXZ083>090-031730-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1221 PM CDT Mon May 2 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
For this afternoon and evening, there is a risk for severe storms
across the entire area with the highest potential in parts of
north central and central Oklahoma, generally east and north of a
line from Cherokee and Kingfisher, to Guthrie and Stroud Oklahoma.

A warm front is expected to continue to lift north into parts of
northern Oklahoma this afternoon with a dryline extending
southward from where it meets the warm front in northwest
Oklahoma. A cold front will then move across the area this evening
and overnight. Additional thunderstorms could develop near the
dryline and/or the warm front mid to late this afternoon. Storms
will then be possible along the cold front as it moves across the
area. Severe storms will be possible between 2 pm and midnight
with very large hail up to the size of baseballs and damaging
winds over 60 mph. Some tornadoes will also be possible with the
highest potential across portions of north central Oklahoma,
including Stillwater, Enid, and Ponca City, just to name a few
locations.

.Heavy Rain...
Heavy rain could lead to localized flooding in some areas through
tonight.

.Fire Weather...
Near critical to critical fire weather conditions will be possible
this afternoon in parts of southwest Oklahoma and western north
Texas due to low RH, gusty winds, and dry vegetation behind the
dryline.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
After a brief break Tuesday, severe storm chances will return
Wednesday afternoon and evening across much of Oklahoma and
western north Texas. All hazards will be possible.

The rest of the work week into the early part of the weekend will
then be dry with low thunderstorm chances returning to parts of
the area on Sunday.

.Heavy Rain...
Heavy rain which could cause flooding will be possible again
Wednesday into early Thursday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 2, 2:48 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Norman OK
248 PM CDT Mon May 2 2022

OKZ005-022015-
Woods OK-
248 PM CDT Mon May 2 2022

...A strong thunderstorm will impact portions of northeastern Woods
County through 315 PM CDT...

At 248 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Alva, moving northeast at 40 mph.

HAZARD...Wind gusts of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Woods
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3698 9854 3676 9876 3685 9895 3700 9886
      3700 9854
TIME...MOT...LOC 1948Z 212DEG 33KT 3688 9886

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Ware
Special weather statement, May 2, 2:55 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Norman OK
255 PM CDT Mon May 2 2022

OKZ005-006-010-011-022030-
Major OK-Woodward OK-Alfalfa OK-Woods OK-
255 PM CDT Mon May 2 2022

...A strong thunderstorm will impact portions of southeastern Woods,
southwestern Alfalfa, northwestern Major and east central Woodward
Counties through 330 PM CDT...

At 255 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Waynoka, moving east at 45 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Waynoka, Carmen, Aline, Dacoma, Lambert, Avard, Hopeton and Bouse
Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3639 9897 3660 9898 3687 9845 3653 9830
TIME...MOT...LOC 1955Z 247DEG 39KT 3650 9885

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Ware
Local storm report, May 2, 3:19 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
319 PM CDT MON MAY 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             12 SSE WAYNOKA          36.41N 98.82W
05/02/2022  M1.00 INCH       MAJOR              OK   BROADCAST MEDIA

&&

BT
Special weather statement, May 2, 3:35 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Norman OK
335 PM CDT Mon May 2 2022

OKZ017-018-022100-
Kingfisher OK-Blaine OK-
335 PM CDT Mon May 2 2022

...A strong thunderstorm will impact portions of west central
Kingfisher and northern Blaine Counties through 400 PM CDT...

At 335 PM CDT, Doppler radar was tracking a strong thunderstorm near
Watonga, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Watonga, Okeene, Hitchcock, Loyal and Omega.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3604 9808 3588 9791 3573 9843 3595 9858
      3617 9832
TIME...MOT...LOC 2035Z 248DEG 32KT 3590 9840

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Mahale
Local storm report, May 2, 3:46 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
346 PM CDT MON MAY 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             2 E WATONGA             35.85N 98.38W
05/02/2022  E1.00 INCH       BLAINE             OK   BROADCAST MEDIA

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Norman, OK (KOUN), 12:00Z

9.2 hours before the tornado, 108 km from the path. May 2, 2022.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2022-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 7 joules per kilogram, CIN -347, lifted condensation level 823 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 12:00Z on 2022-05-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 226 square meters per square second, 0 to 6 km bulk shear 32 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-347 J/kg
Surface CAPE
21 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
32 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
410 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
4.2 K/km

Open this sounding in Storm Lab

Norman, OK (KOUN), 00:00Z

2.8 hours after it, 108 km from the path. May 3, 2022.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2022-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 4251 joules per kilogram, CIN -13, lifted condensation level 1061 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 00:00Z on 2022-05-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 313 square meters per square second, 0 to 6 km bulk shear 54 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
4251 J/kg
Mixed-layer CIN
-13 J/kg
Surface CAPE
4889 J/kg
Mixed-layer LCL
1061 m above ground
0-6 km bulk shear
54 kt
0-1 km bulk shear
37 kt
0-1 km storm-relative helicity
313 m²/s²
0-3 km storm-relative helicity
365 m²/s²
Significant tornado parameter
9.0
Supercell composite
40.2
0-3 km lapse rate
6.5 K/km

Open this sounding in Storm Lab

The surface observations

Watonga (JWG), 26 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Vance AFB radar (KVNX), 86 km away, was scanning. The volume nearest the touchdown began at 21:12 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2022 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of May 2, 2022

10 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 23:25 PM CDTEF0Comanche, KS1.735
May 23:46 PM CDTEF0Comanche, KS0.525
May 24:22 PM CDTEF0Kingfisher, OK0.980
May 24:36 PM CDTEF0Caddo, OK1.610$30,000
May 25:13 PM CDTEF0Caddo, OK0.5240$100,000
May 25:18 PM CDTEF1LeFlore, OK5.61,400$100,000
May 25:57 PM CDTUnratedNoble, OK1.4150
May 26:26 PM CDTEF1Payne, OK6.5500$50,000
May 27:52 PM CDTEF1Seminole, OK6.3700$150,000
May 29:03 PM CDTUnratedCherokee, OK0.175

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.